Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 241, NWS St. Louis, MO

August 3, 2003Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 3, 2003, 8:09 PM CDT for Marion County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 8:09 PM CDT (01:09 UTC)
Expired
Aug 3, 2003, 9:00 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 657 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
657 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS53 KLSX 040109
SVRLSX
ILC121-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRALIA...MOVING NORTHEAST AT 20 MPH.
  THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  ODIN
  SALEM
  OMEGA
  STEPHEN FORBES STATE PARK
  KINMUNDY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3854 8922 3841 8906 3871 8861 3889 8883

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:10 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 2:10 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT SUN AUG 3 2003

.DISCUSSION...
LESS TSRA ACTIVITY THAN SUN AFTN AND EVE. 12Z RUN SHWD MOISTER
PRESENT ACRS MID MS VLY...WIDELY SCT SHWRS AND TSTMS ARE PRESENT
ACROSS THE AREA THIS AFTN.  SLGT RISK OF SVR SOUTH OF STL AND COU
AREA.  UPPER JET CORE SHOWD LEFT FRONT QUADRANT IN MO. SO I EXPECTED
TSTMS ACTIVITIES WILL CONTINUE THROUGH THIS AFTN AND THIS EVE.
LIS AND K-INDEX  ARE NOT TO IMPRESSIVE.

ETA AND AVN MDLS SHWD LITTLE OR NONE PCPN ACRS EASTERN MO AND WRN IL
FOR MON AND MON EVE...DROP PCP FOR MON AND MON EVE.  AVN SHWD GOOD
CHC FOR MCS FOR MON NIGHT INTO TUES MORNG.

REST OF THE FCST LOOKS DRY...KP THE DRY TREND FOR THE OUTGOING
FCST.  TEMPS STILL RUNS FEW DGRS BELOW NORMAL...UPPER FLOW KP
LARGE HIGH IN THE WEST WITH A DEEP TROP IN THE EAST. MRF INDICATED
HIGH IN THE WEST WILL SLOWLY DRIFT EAST BY THE END OF THE PD.
WITH A WARMING TREND.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
Hazardous weather outlook, Aug 3, 6:30 AM CDT, 13 hours 39 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
630 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT ALONG AND SOUTHEAST OF A LINE EXTENDING FROM CUBA
MISSOURI NORTHEAST TO PALMYRA ILLINOIS.  SOME CITIES INCLUDED IN THE
SLIGHT RISK AREA ARE ST LOUIS...FARMINGTON...NASHVILLE AND VANDALIA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG
A WEAK LOW PRESSURE TROUGH MOVING SLOWLY SOUTHEASTWARD INTO SOUTHERN
PORTIONS OF MISSOURI AND ILLINOIS.  A FEW OF THESE STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA MONDAY
AND MONDAY NIGHT.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS THE
REGION.  A FEW STORMS MAY BECOME SEVERE...MAINLY DURING TUESDAY
AFTERNOON.

SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:52 AM CDTSevere Thunderstorm WarningLSXMadison23 min
Aug 4, 2:09 AM CDTSevere Thunderstorm WarningLSXMadison21 min
Aug 4, 2:32 AM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair43 min
Aug 4, 3:39 AM CDTSevere Thunderstorm WarningLSXWashington36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.